Hyperthyroid, Graves, nervous, pretty clueless & first time posting on a support group

Hi,

I started 40mg carbimazole on 20th Jan after I saw endocrinologist, also take 80mg propranolol x2 every day. I think

they are helping but I feel very bloated and itchy, joints hurt more too. I also started to feel very tired and weepy but about 3am this morning I woke up with palpitations, all day I have been jittery, shaky, nervous and really horrible to my partner. I

have big angry rages about small things, I try not to be so horrible, today is the first time I have been like this again since

starting medication. Is this normal? I have been looking on lots

of sites but can't concentrate enough to retain what I read, I'm

sure I was having under active symptoms for a few days.

My GP has said for years I was depressed and over anxious, this

is stuck in my head now (also my partner thinks I am crazy) so

I am questioning myself today, maybe I am imagining these symptoms because the pills helped until 3am this morning? Am

I panicking or am I over active again or am I just crazy?

I am glad I have been diagnosed because this has been going on

for years, up and down all the time and I have lost lots of days at

work through it. I am off work again just now and worried I will lose my job, I worry about everything when I feel like this, my mind jumps from one thing to another like an express train, my

personality is not my own any more, either I am crying and cannot stop or I am having crazy violent thoughts, I have no

control of anything any more, I obsessively scour the internet

every day looking for answers that my brain can't seem to process, my eyes are staring and sore like they are full of sand.

Aliens have taken over my body and made me either a gibbering

wreck or an obsessive manic horrid person.

Is this it now, does this get better? I will apologise now because I

am just going to send this, if I read it I will again be too scared to

post. I am scared of all sorts of things that didn't worry me before.

I want to say thanks also to Double M for having a conversation

with me, that gave me courage to post or write down my erratic

thoughts. Now I will go and get my propranolol because my heart

is racing again.

Any advice on my mental state will be gratefully accepted.

Ayse

6 Replies

oldestnewest
  • Hi Ayse, You sound like you are having a rough time.. Graves makes you feel like you are speeded up and whizzy.. Like a car engine stuck at high revs.. Your carbimazole will take a while to slow you down but it sounds like you are itchy with Gritty eye's which is a symptom I had and found that I didn't tollerate the Carbimazole so GP switched me to PTU (pronounced but not necessiarily spelt as Propoly Thyro Uracil or something along those lines. Someone on this site may know correct name. your GP certaily will).. Ask your Doctor to switch you as there is nothing worse than the constant itch!!.. You may feel that you are stressing about everything as your system is in over drive, your brain and body are all over active ..hence your crying etc.. Be kind to your self, you are not the horrid person you feel like at the moment you are just chemically unwell and flooded with homones that your body is having a hard time getting rid of.... try to relax .. easier said than done I know.. your meds will take possibly a couple of week's to start to slow you down.. Talk to your GP again he might be able to suggest some other bit's to help.. Have a look at stopthethyroidmadness.com there are case studies of other sufferers and list of symptoms alway's good for info and Thyroid UK it'self is packed with info on books you can get from the library etc.. Perhaps your family could have a read so that they understand a bit more. Hope some of this helps.. Good luck Perks

  • Regarding the palpitations, I know how you feel. I have hypo but had very severe palps, particularly during the early hours. It does shakes you up. I did not have anxiety.

    I put flask of very cold water by my bedside and if palps started I made a cold compress , which I turned regularly and I put it on my carotid artery and slowly, slowly sipped some very cold water, it reduced my palpitations.

    Maybe you can take a propranol when you go to bed.

    Regards

  • Hi Ayse,

    I know where your coming from. I have sent you a message in conversations hope it helps.

    Big hug x

  • Hi and thanks to each of you.

    Perks, my GP gave me Benadryl for itch and rash, it does help a bit but still underlying itch, I will mention it again to my doctor.

    My eyes have been like this on and off for years, I thought it was allergy type thing, GP gave me visco tears which help after the initial shock of burning when I first put them in.I will have a look at web sites, hopefully my family will too. I fear they already

    think I am beyond help though I hope not as I dissolve into tears again.

    Shaws, I will definitely try your suggestions with the water, is it alright to take Propranolol at bed time? Endocrinologist never said very much at all apart from telling

    me not to take beta blocker at bed time?

    Dancerfromparis, I will go look at your message as soon as I finish this.

    I feel very different today, very sluggish and tired again despite sleeping for 16 hours straight! All very confusing for an already confused brain to process

    Thank you all for your kindness.

    Ayse

  • Regarding ViscoTears - I use the preservative-free single dose units. Other eye drops either didn't last long enough or caused problems such as discomfort either when putting them in or later, possibly/probably due to the preservatives.

    You can try either cooling them in the refrigerator or warm them (e.g. under your arm) before use. I can never decide which I prefer, maybe it varies?

    Rod

  • youre not alone x I went through all the same 10 yrs ago. I was allergic to the tablets you're on so I was switched to propythuracil ( can't spell it). I then opted for removal of my thyroid. I'm so sorry but even after all that some symptoms remain. The brain fog, memory loss, the heat intolerance but things get better x you learn to look after yourself and know when things are getting too much. If family and friends can't help or won't understand then you don't need someone so closed minded in your life. You may still get thyroid storms, I had one last October where I got all the old symptoms back but with a good gp they will get you back stable. You're not crazy. You're not a psycho and you're not a burden. I was called all those by an ex when I was going through it needless to say we split and now he is so sorry but I have a bf who understands my graves and says it's part of me x you have support on here x take care x x x